Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 24, NWS Los Angeles, CA

December 31, 2004Santa Barbara County, California

NWS Los Angeles, CA issued this flash flood warning at Dec 31, 2004, 4:10 AM PST for Santa Barbara County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 31, 2004, 4:10 AM PST (12:10 UTC)
Expired
Dec 31, 2004, 7:15 AM PST
In force
3 hr
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Santa Barbara County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 0.2 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2004-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2004-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 311210
FFWLOX
CAC083-311515-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
410 AM PST FRI DEC 31 2004

THE NATIONAL WEATHER SERVICE IN OXNARD HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE GAVIOTA BURN AREA IN SANTA BARBARA COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 715 AM PST

* AT 400 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN OVER THE GAVIOTA BURN AREA.

* LOCATIONS IN THE WARNING INCLUDE THE GAVIOTA BURN AREA...INCLUDING 
  HIGHWAY 101.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3446 12025 3447 12011 3451 12016 3450 12026

$$

KAPLAN/ASR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 31, 4:00 AM PST, 10 minutes earlier.

Area forecast discussion, Dec 31, 4:00 AM PST, 10 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
400 AM PST FRI DEC 31 2004

.SHORT TERM...A PERSISTENT PACIFIC TROUGH HAS SENT YET ANOTHER STORM
SYSTEM ONSHORE OVER CALIFORNIA IN THE LAST 24 HOURS. YESTERDAY...THE
HEAVIEST RAINS WERE CONCENTRATED OVER THE CENTRAL COAST REGION OF
SANTA BARBARA COUNTY AND SAN LUIS OBISPO. RAINFALL ACCUMULATIONS OF
1 TO 3 INCHES WERE COMMON OVER THE LAST 24 HOURS WITH LOCAL
ACCUMULATIONS IN THE 4 TO 5 INCH RANGE.

OVERNIGHT...THE BAND OF HEAVIEST RAIN INTENSIFIED AND BEGAN TO MOVE
SOUTH. IT IS CURRENTLY CENTERED OVER POINT CONCEPTION AND ABOUT TO
MAKE THE TURN TO THE SOUTH COASTAL REGION. ALREADY...WELL AHEAD OF
THE BAND OF HEAVIEST RAIN...OROGRAPHIC ENHANCEMENT HAS PRODUCED 1 TO
ALMOST 3 INCHES OF RAIN ALONG THE SOUTH FACING SLOPES OF THE SANTA
YNEZ RANGE EXTENDING INTO THE TOPA TOPAS OF VENTURA COUNTY. THE
HEAVIEST BAND OF PRECIPITATION IS EXPECTED TO MOVE FAIRLY QUICKLY
FROM WEST TO EAST TODAY...REACHING LOS ANGELES COUNTY THIS
AFTERNOON. HOWEVER...IT WILL BE CAPABLE OF PRODUCING HOURLY RAINFALL
RATES IN EXCESS OF AN INCH AN HOUR ALONG THE COASTAL SLOPES. A FLOOD
WATCH HAS BEEN IN EFFECT FOR PORTIONS OF SANTA BARBARA COUNTY THIS
MORNING...AND A FLASH FLOOD WARNING WAS ISSUED FOR THE GAVIOTA BURN
AREA BECAUSE OF THE INTENSE RAINS. WE HAVE FLOOD ADVISORIES UP FROM
VENTURA COUNTY TO SAN LUIS OBISPO COUNTY. AT THIS TIME...WE EXPECT
THAT THE FLOOD WATCHES AND ADVISORIES MAY NEED TO BE EXTENDED
FURTHER EAST AS THE DAY PROGRESSES.

IN THE HIGHER ELEVATIONS...LOOK FOR PERIODS OF HEAVY SNOW ABOVE 5000
FEET. A WINTER STORM WARNING IS IN EFFECT FOR THE MOUNTAINS OF
VENTURA AND LOS ANGELES COUNTIES UNTIL 6 PM THIS EVENING. SNOW
ACCUMULATIONS WILL RUN 10 TO 12 INCHES WITH LOCAL ACCUMULATIONS UP
TO 2 FEET. DENSE FOG AND BLOWING SNOW WILL ALSO PRESENT PROBLEMS FOR
MOUNTAIN RESIDENTS AND VISITORS TODAY.

TODAYS STORM IS EXPECTED TO BLOW THROUGH THE REGION QUICKLY
OVERNIGHT WITH THE CHANCE FOR RAIN AND SNOW RAPIDLY DIMINISHING
OVERNIGHT. DUE TO UNSTABLE CYCLONIC FLOW BEHIND THE FRONT...WE
CANNOT RULE OUT SOME SHOWERS TOMORROW...PARTICULARLY OVER HIGHER
TERRAIN. LOOK FOR A SLIGHT CHANCE FOR SHOWERS IN THE LA BASIN AREA
TOMORROW.

A SECOND STORM SYSTEM REACHES THE CENTRAL COAST SATURDAY AND BEGINS
MOVING DOWN THE COAST ON SUNDAY. THIS SYSTEM LOOKS COLDER AND WETTER
THAN TODAYS SYSTEM WITH MORE INSTABILITY...AS WELL. EXPECT THAT IT
WILL BE CAPABLE OF PRODUCING SOME INTENSE SHOWERS AND POSSIBLE
THUNDERSTORMS

EXTENDED...MEDIUM RANGE MODELS ARE IN PRETTY GOOD AGREEMENT THROUGH
THE WEEK. SUNDAYS STORM SHOULD CLEAR THE REGION ON TUESDAY WITH A
THIRD...MUCH STRONGER SYSTEM...EXPECTED TO PASS DIRECTLY OVER THE
REGION LATE WEDNESDAY THROUGH THURSDAY. THIS THIRD SYSTEM WILL BRING
EVEN COLDER AND MORE UNSTABLE CONDITIONS TO THE REGION ALONG WITH
PRECIPITATION. AT THIS TIME IT LOOKS LIKE A HEAVY SNOW PRODUCER WITH
POSSIBLE SEVERE WEATHER ALONG THE SOUTH COASTAL REGION...BUT IT IS
REALLY TOO EARLY TO TELL FOR SURE.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY (SEE LAXCWFLOX)
WINTER STORM WARNING (SEE LAXWSWLOX)
FLASH FLOOD WATCH (SEE LAXFFALOX)
FLASH FLOOD WARNING (SEE LAXFFWLOX)
FLOOD STATEMENT (SEE LAXFLSLOX)

&&

DANIELSON
Hazardous weather outlook, Dec 30, 6:00 AM PST, 22 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST THU DEC 30 2004

CAZ034>041-044>047-051>054-059-087-088-311400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST THU DEC 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THE WET UPPER TROUGH PATTERN THAT NAILED THE SOUTHLAND TUESDAY AND
WEDNESDAY WITH RECORD FLOODING RAINS...DAMAGING WINDS...AND KNEE
DEEP SNOWS IN THE MOUNTAINS...IS EXPECTED TO LINGER THROUGH EARLY
NEXT WEEK BEFORE WE SEE MUCH IN THE WAY OF A DRYING TREND. MOSTLY
CLOUDY SKIES...PERIODS OF RAIN...WITH LITTLE DAY TO DAY CHANGE IN
TEMPERATURES WILL BE THE RULE FOR MOST OF THE PERIOD THROUGH
TUESDAY.

AS THE UPPER LOW SPINS OFF THE WEST COAST...IT WILL SEND SEVERAL
STORMS OUR WAY OVER THE NEXT 7 DAYS. THE FIRST STORM HAS ALREADY
MADE ITS WAY INTO SAN LUIS OBISPO COUNTY THIS MORNING WHERE ALMOST
AN INCH OF RAIN HAS BEEN RECORDED AT ROCKY BUTTE.

SCATTERED SHOWERS WILL CONTINUE OVER SAN LUIS OBISPO COUNTY THROUGH
TODAY AND MOVE ACROSS SANTA BARBARA COUNTY BY THIS AFTERNOON. RAIN-
FALL ACCUMULATIONS ALONG THE CENTRAL COAST SHOULD BE IN THE 1 TO 3
INCH RANGE...PERHAPS A BIT HIGHER IN SAN LUIS OBSIPO COUNTY. RAIN
SHOULD REACH VENTURA COUNTY THIS AFTERNOON AND OVERSPREAD THE COUNTY
DURING THE EVENING HOURS. RAIN WILL DEVELOP OVER LOS ANGELES COUNTY
LATE EVENING OR OVERNIGHT. LOOK FOR STRONG SOUTHERLY WINDS WITH
GUSTS 40 TO 50 MPH AND SNOW DEVELOPING ABOVE 6000 FEET IN THE
MOUNTAINS OF VENTURA AND LOS ANGELES COUNTY OVERNIGHT. THESE
CONDITIONS HAVE PROMPTED THE ISSUANCE OF A WINTER WEATHER ADVISORY
FROM THURSDAY EVENING THROUGH FRIDAY EVENING.

* WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

ON FRIDAY...LOOK FOR MODERATE RAIN TO MOVE ACROSS SOUTHERN
CALIFORNIA DURING THE DAY...WITH MODERATE SNOWS IN THE MOUNTAINS.
SNOW LEVELS WILL DROP TO BETWEEN 4500 FEET AND 5000 FEET. WHILE
SHOWERS WILL DIMINISH OVER THE CENTRAL COAST OF SAN LUIS OBISPO
COUNTY AND WESTERN SANTA BARBARA COUNTY. LOOK FOR 1 TO 2 INCHES OF
RAIN POSSIBLE ALONG THE SOUTH COASTAL PLAINS WITH 2 TO 3 INCHES
ALONG THE SOUTH FACING SLOPES OF THE MOUNTAINS. SNOW LEVELS SHOULD
DROP TO 4500 TO 5000 FEET ON FRIDAY WITH UP TO A FOOT OF SNOW
POSSIBLE IN THE MOUNTAINS. WINDS SHOULD DIMINISH SOMEWHAT DURING THE
DAY ON FRIDAY.

WE ARE STILL LOOKING AT A POSSIBLE BREAK IN THE RAINY WEATHER ON
SATURDAY. WHILE WE ARE NOT LOOKING FOR ANY DELUGE...WE CAN EXPECT A
SLIGHT CHANCE FOR SHOWERS. SO...AN UMBRELLA MAY BE PRUDENT.

MEDIUM RANGE MODELS AGREE THAT A SECOND...COLDER AND WETTER STORM
WILL MOVE DOWN THE CENTRAL COAST LATE SATURDAY AND INTO THE
SOUTHLAND SUNDAY AND MONDAY. WHILE NOT AS STRONG AS THE TUESDAY AND
WEDNESDAY RECORD EVENT...THIS SYSTEM WILL LIKELY BE MUCH STRONGER
THAN THE STORM ON TODAY AND FRIDAY WITH MUCH LOWER SNOW LEVELS...
STRONGER WINDS...HEAVIER RAINS...AND THE POSSIBILITY FOR MORE
THUNDERSTORMS. LOOK FOR FURTHER UPDATES ON THIS SYSTEM AS WE
APPROACH THE WEEKEND.

* WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DANIELSON

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 1:19 AM PSTFlash Flood WarningLOXSanta Barbara3 hr
Dec 31, 7:10 AM PSTFlash Flood WarningLOXVentura3 hr

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.